Hypoglycaemia is a condition that can appear in childhood as well as in adulthood. It involves low blood sugar levels and can be caused by various diseases and physiological problems and also by medication that is being taken for diabetes mellitus. Many of the symptoms of the hypoglycaemia in children are related to the brain because this organ is very hungry for glucose. To treat low blood sugar in children the first aim should be to raise the blood sugar to appropriate levels by providing carbohydrate. But in the long term the underlying cause needs to be identified and cured or managed. If the child has been damaged by the low blood sugar that damage must also be put right.
The hormones insulin and glucagon will usually act in the child’s body to regulate the levels of blood sugar within the appropriate bounds. They work antagonistically to each other. Insulin lowers the blood sugar and leads to increasing storage of sugar as glycogen in various tissues such as the liver. Glucagon raises the blood sugar and causes the glycogen stores to be broken into, allowing increased glucose to enter the bloodstream. Unfortunately there are a variety of childhood problems that can cause a damaging lowering of blood sugar. It can occur as a side effect of diabetes medication, for example, or as a result of a congenital disease.
The child’s brain devours glucose and can’t function properly on any other source of energy, unlike the other tissues of the body. So when the blood sugar of the child drops below acceptable limits symptoms related to impaired brain function will be observed. These can be anything from mild symptoms such as headaches and dizziness to far more worrying problems such as seizures, loss of consciousness, and coma. It is even possible for the child to suffer brain damage.
Other symptoms can be seen as well as such as pins and needles, palpitations, and sweating. But some nasty symptoms like nausea, and vomiting, accompanied by hunger and weakness can appear when it is glucagon levels that are implicated in causing the condition. Other possible symptoms include sweating, palpitations, and pins and needles in some cases.
To treat hypoglycaemia in children will begin by getting his or her blood sugar levels back within the acceptable bounds. This can be done quite quickly by providing carbohydrate to the child. Of course care needs to be taken not to cause the other extreme of high blood sugar in treating them. Beyond this the underlying cause of the condition needs to be discovered. Then the doctor can go about treating it along with any damage done by the attack.